Skip to main content
Log in

Good reduction criterion for K3 surfaces

  • Published:
Mathematische Zeitschrift Aims and scope Submit manuscript


We prove a Néron–Ogg–Shafarevich type criterion for good reduction of K3 surfaces, which states that a K3 surface over a complete discrete valuation field has potential good reduction if its \(l\)-adic cohomology group is unramified. We also prove a \(p\)-adic version of the criterion. (These are analogues of the criteria for good reduction of abelian varieties.) The model of the surface will be in general not a scheme but an algebraic space. As a corollary of the criterion we obtain the surjectivity of the period map of K3 surfaces in positive characteristic.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. A representation of the absolute Galois group of a discrete valuation field is said to be unramified if the inertia subgroup acts trivially.

  2. This paper of Ito is unpublished, but it is included in [23, Theorem 1.18] as an appendix.

  3. This numbering is the same to that of Saito [43]. Some authors (e.g. [10, 26, 38]) write \(-^{(p+1)}\) for this space.

  4. This liftability assumption is satisfied for any projective SNC log K3 surface [29, Corollary 6.9].

  5. We fixed a small error in the corresponding formula in [43, Corollary 2.8]: his \(i-1 \ge \max \{0,-p\}\) should be \(i-1 \ge \max \{0,-p-2\}\).

  6. In detail: Let \(C = (f=0) \subset {\mathbb {P}}^2\) be the ramification divisor of \(X \rightarrow {\mathbb {P}}^2\). Since \(p > B^2 + 4 = 6 = \deg f\) (since \(B\) is the pullback of \({\mathcal {O}}(1)\)) and \(C\) is smooth, \(C\) has only finitely many inflection points. Take a point on \({\mathbb {P}}^2\) which is not on the union of \(C\) and the tangent lines at the inflection points, and take the projection from that point. Then all the fibers of the resulting fibration \(X' \rightarrow {\mathbb {P}}^1\) are nodal and general fibers are smooth irreducible. Now use Saito’s result similarly.

  7. One should be careful since the notation differs in these papers. We mainly follow that of [22], but in order to avoid collision of notation we use \({\mathbb {K}}\) instead of his \(K\) and \(\Lambda _{d}\) instead of his \(L_{d}\).

  8. A groupoid is a category such that all morphisms are isomorphisms. A set can be naturally regarded as a groupoid, but the groupoids \(M_{2d}(S)\) and \(M^\circ _{2d}(S)\) are not of that kind.

  9. To be precise, the period map is defined only on a suitable double covering \(\tilde{M}_{2d}\) of \(M_{2d}\). However, if \({\mathbb {K}}\) is neat, then \(\tilde{M}_{2d, {\mathbb {K}}} \rightarrow M_{2d, {\mathbb {K}}}\) admits a (non-canonical) section, and the level structured period map \(\iota _{\mathbb {K}}\) is indeed defined on \(M_{2d,{\mathbb {K}}}\) via that section. Since we actually use only \(\iota _{\mathbb {K}}\) for such \({\mathbb {K}}\)’s, we omit this tilde for simplicity.


  1. Abhyankar, S.: On the valuations centered in a local domain. Am. J. Math. 78, 321–348 (1956)

    Article  MATH  MathSciNet  Google Scholar 

  2. Andreatta, F., Iovita, A., Kim, M.: A p-adic non-abelian criterion for good reduction of curves (2013).

  3. Artin, M.: Théorèmes de représentabilité pour les espaces algébriques, Les Presses de l’Université de Montréal, Montreal, Que., 1973. En collaboration avec Alexandru Lascu et Jean-François Boutot; Séminaire de Mathématiques Supérieures, No. 44 (Été, 1970)

  4. Artin, M.: Algebraic construction of Brieskorn’s resolutions. J. Algebra 29, 330–348 (1974)

    Article  MATH  MathSciNet  Google Scholar 

  5. Breuil, C.: Groupes \(p\)-divisibles, groupes finis et modules filtrés, Ann. Math. 152 (2000), no. 2, 489–549 (French, with French summary)

  6. Coleman, R., Iovita, A.: The Frobenius and monodromy operators for curves and abelian varieties. Duke Math. J. 97(1), 171–215 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  7. Elsenhans, A.-S., Jahnel, J.: On the computation of the Picard group for K3 surfaces. Math. Proc. Cambridge Philos. Soc. 151(2), 263–270 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  8. Grothendieck, A.: Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents.I. Inst. Hautes Études Sci. Publ. Math. 11, 167 (1961)

    Google Scholar 

  9. Hyodo, O., Kato, K.: Semi-stable reduction and crystalline cohomology with logarithmic poles, Astérisque 223 221–268 (1994). Périodes \(p\)-adiques (Bures-sur- Yvette, 1988)

  10. Illusie, L.: Autour du théorème de monodromie locale. Astérisque 223 9–57 (1994), (French). Périodes \(p\)-adiques (Bures-sur-Yvette, 1988)

  11. Ito, T.: Good reduction of Kummer surfaces, Master’s Thesis, University of Tokyo, 2001

  12. Kawamata, Y.: Semistable minimal models of threefolds in positive or mixed characteristic. J. Algebraic Geom. 3(3), 463–491 (1994)

    MATH  MathSciNet  Google Scholar 

  13. Knutson, D.: Algebraic spaces, Lecture Notes in Mathematics, vol. 203. Springer, Berlin (1971)

    Google Scholar 

  14. Kollár, J.: Toward moduli of singular varieties. Compositio Math. 56(3), 369–398 (1985)

    MATH  MathSciNet  Google Scholar 

  15. Kulikov, V.S.: Degenerations of K3 surfaces and enriques surfaces, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977), no. 5, 1008–1042, 1199 (Russian)

  16. Kulikov, V.S.: Surjectivity of the period mapping for K3 surfaces, Uspehi Mat. Nauk 32 (1977), no. 4(196), 257–258 (Russian)

  17. Laszlo, Y., Olsson, M.: The six operations for sheaves on Artin stacks. I. Finite coefficients. Publ. Math. Inst. Hautes Études Sci. 107, 109–168 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  18. Laszlo, Y., Olsson, M.: The six operations for sheaves on Artin stacks. II. Adic coefficients. Publ. Math. Inst. Hautes Études Sci 107, 169–210 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  19. Laszlo, Y., Olsson, M.: Perverse t-structure on Artin stacks. Math. Z. 261(4), 737–748 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  20. Liu, Y., Zheng, W.: Enhanced six operations and base change theorem for Artin stacks (2012).

  21. Madapusi Pera, K.: Integral canonical models for spin Shimura varieties (2014).

  22. Madapusi Pera, K.: The Tate conjecture for K3 surfaces in odd characteristic (2014).

  23. Matsumoto, Y.: On good reduction of some K3 surfaces related to abelian surfaces, Tohoku Math. J. (2).

  24. Matsusaka, T., Mumford, D.: Two fundamental theorems on deformations of polarized varieties. Amer. J. Math. 86, 668–684 (1964)

    Article  MATH  MathSciNet  Google Scholar 

  25. Maulik, D.: Supersingular K3 surfaces for large primes (2012).

  26. Mokrane, A.: La suite spectrale des poids en cohomologie de Hyodo-Kato. Duke Math. J. 72(2), 301–337 (1993). French

    Article  MATH  MathSciNet  Google Scholar 

  27. Nakayama, C.: Nearby cycles for log smooth families. Compositio Math. 112(1), 45–75 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  28. Nakayama, C.: Degeneration of l-adic weight spectral sequences. Am. J. Math. 122(4), 721–733 (2000)

    Article  MATH  Google Scholar 

  29. Nakkajima, Y.: Liftings of simple normal crossing log K3 and log Enriques surfaces in mixed characteristics. J. Algebraic Geom. 9(2), 355–393 (2000)

    MATH  MathSciNet  Google Scholar 

  30. Nakkajima, Y.: p-adic weight spectral sequences of log varieties. J. Math. Sci. Univ. Tokyo 12(4), 513–661 (2005)

    MATH  MathSciNet  Google Scholar 

  31. Nakkajima, Y.: Signs in weight spectral sequences, monodromy-weight conjectures, log Hodge symmetry and degenerations of surfaces. Rend. Sem. Mat. Univ. Padova 116, 71–185 (2006)

    MATH  MathSciNet  Google Scholar 

  32. Nakkajima, Y.: Monodromies and weight filtrations, and the types of simple crossing log surfaces with torsion canonical sheaves. Preprint

  33. Néron, A.: Modèles minimaux des variétés abéliennes sur les corps locaux et globaux, Inst. Hautes Études Sci. Publ. Math. 21, 128 (1964), (French)

  34. Oda, T.: A note on ramification of the Galois representation on the fundamental group of an algebraic curve. II. J. Number Theory 53(2), 342–355 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  35. Ogg, A.P.: Elliptic curves and wild ramification. Am. J. Math. 89, 1–21 (1967)

    Article  MATH  MathSciNet  Google Scholar 

  36. Olsson, M.C.: Crystalline cohomology of algebraic stacks and Hyodo-Kato cohomology. Astérisque 316, (2007) 412 pp. (2008)

  37. Pjateckii-Shapiro, I.I., Shafarevich, I.R.: Torelli’s theorem for algebraic surfaces of type K3. Izv. Akad. Nauk SSSR Ser. Mat. 35, 530–572 (1971). Russian

    MathSciNet  Google Scholar 

  38. Rapoport, M., Zink, T.: Über die lokale Zetafunktion von Shimuravarietäten. Monodromiefiltration und verschwindende Zyklen in ungleicher Charakteristik. Invent. Math. 68(1), 21–101 (1982). German

    Article  MATH  MathSciNet  Google Scholar 

  39. Rizov, J.: Moduli Stacks of Polarized K3 Surfaces in Mixed Characteristic (2006).

  40. Rizov, J.: Kuga–Satake abelian varieties of K3 surfaces in mixed characteristic. J. Reine Angew. Math. 648, 13–67 (2010)

  41. Saint-Donat, B.: Projective models of K-3 surfaces. Am. J. Math. 96, 602–639 (1974)

    Article  MATH  MathSciNet  Google Scholar 

  42. Saito, M.: Modules de Hodge polarisables. Publ. Res. Inst. Math. Sci. 24 (1988), no. 6, 849–995 (1989) (French)

  43. Saito, T.: Weight spectral sequences and independence of l. J. Inst. Math. Jussieu 2(4), 583–634 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  44. Saito, T.: Log smooth extension of a family of curves and semi-stable reduction. J. Algebraic Geom. 13(2), 287–321 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  45. Serre, J.-P., Tate, J.: Good reduction of abelian varieties. Ann. of Math.(2) 88, 492–517 (1968)

    Article  MATH  MathSciNet  Google Scholar 

  46. Tsuji, T.: Poincaré duality for logarithmic crystalline cohomology. Compositio Math. 118(1), 11–41 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  47. van Luijk, R.: K3 surfaces with Picard number one and infinitely many rational points. Algebra Number Theory 1(1), 1–15 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  48. Zarhin, Y.G.: Hodge groups of K3 surfaces. J. Reine Angew. Math. 341, 193–220 (1983)

    MathSciNet  Google Scholar 

Download references


The author expresses his sincere gratitude to his advisor Atsushi Shiho for supporting him in many ways. The author also thanks Takuma Hayashi, Tetsushi Ito, Teruhisa Koshikawa, Keerthi Madapusi Pera, Yukiyoshi Nakkajima, Takeshi Saito, Naoya Umezaki, and Kohei Yahiro for giving him helpful comments. This work was supported by Grant-in-Aid for JSPS Fellows Grant Number 12J08397.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yuya Matsumoto.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Matsumoto, Y. Good reduction criterion for K3 surfaces. Math. Z. 279, 241–266 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification